LIVING WITH HIV/AIDS
Which Kind of Vitamin D Should I Take?
I know that it's important for HIVers to take vitamin D supplements if their levels are low. Are there different forms of vitamin D; and if so, which one is best at raising blood levels of this vitamin?
Are Diet Soft Drinks Better for Me Than the Sugary Kind?
I drink a lot of water each day; however, I also consume about four 12-ounce soft drinks per day. A few years ago I switched to diet soft drinks. I lost 10 pounds from that switch, but I craved sweets and gained back the 10 pounds plus about 10 more, so I switched back to regular soft drinks. I've been reading about how diet drinks are bad for our bodies, and may be even worse for us HIVers. What do you think? Do you have any ideas for alternatives to soft drinks?
BODY SHAPE CHANGES & HIV/AIDS
What Do You Know About Treatments for Lipohypertrophy?
I am dealing with a case of lipohypertrophy (fat gain). It seems whenever I research body shape changes, all I find is information about lipoatrophy treatments. Are there any successful treatments for visceral fat gain in HIVers? Wasn't the U.S. Food and Drug Administration about to approve a drug to treat this condition? What's going on with that?
What Are the Challenges to Using Silicone to Treat Buttock Lipoatrophy?
As an alternative to PMMA (polymethyl-methacrylate, also known as Articol, Artefill or Metacrill) to treat my buttock wasting, my plastic surgeon suggested we use Sculptra (poly-L-lactic acid, New-Fill) with silicone -- the same concoction he's used to plump up my face three times so far, with good results. Do you see any problems with this approach?
TRANSMISSION OF HIV & HEPATITIS
Two Poz Partners, One With Hepatitis C: What's the Concern in Sex Without Condoms?
I'm HIV positive, and my partner has HIV as well as hepatitis C. My CD4 count is 550 and his is 540; we both have HIV-1. We're very much in love and we'd like to have sex with no condoms, but my partner is scared of passing hep C to me. Doesn't my having been vaccinated against hepatitis for the past eight years -- and the fact that my partner's hep C has been dormant for two years -- put me at less risk of acquiring that virus?
Are HIV Test Results Reliable While Taking PEP?
I accidentally had unprotected sex with a stripper. Though I ended up contracting a sexually transmitted disease from this encounter, I'd gone on post-exposure prophylaxis with AZT (zidovudine, Retrovir) within three hours of my exposure, and added Viread (tenofovir) within 12 hours. I had two negative PCR test results within 28 days of the exposure; and a third PCR test, along with an HIV antibody test, came back negative at 61 days. How reliable are all these test results?
HIV/AIDS TREATMENT & SIDE EFFECTS
Is Truvada Truly Dangerous for HIVers' Kidneys?
I'm about to start taking Norvir (ritonavir), Reyataz (atazanavir) and Truvada (tenofovir/FTC), but I've been hearing a lot lately about kidney issues with the Viread (tenofovir) in Truvada. How common are kidney issues on this med -- and among HIVers in general? Is the potential damage reversible? Are there signs or symptoms to watch out for once I start Truvada? Which lab tests should I take to monitor my kidney function?
Recent Israeli Study Involving Viral Genes: Big News for HIVers?
Can you explain a bit about the recent report by Israeli researchers studying a treatment that could potentially work alongside effective HIV meds, killing leftover viral genes inside cells once the meds have suppressed HIV? Is this big news in the treatment of HIV?
Could My HIV Meds Cause Eczema?
I've been on HIV meds since 1985 and taking Trizivir (AZT/3TC/abacavir) for almost a decade. My viral load is undetectable and my CD4 count is about 300. For the last three years I've suffered from chronic eczema (dry skin). My dermatologist thinks my HIV meds are the cause, but my HIV doctor disagrees and won't put me on other meds. What do you think?
More Questions About HIV/AIDS Treatment & Side Effects:
OTHER HEALTH ISSUES & HIV/AIDS
If My HIV Is Stable, Why Am I Always Sick?
I'm 15 years old, I was born HIV positive and I take Combivir (AZT/3TC) and Sustiva (efavirenz, Stocrin). My last four lab results showed CD4 counts of 630, 580, 487 and now 502. I went from undetectable to a viral load of 620. I'm also sick a lot (colds, bladder infection, thrush, etc.). I feel like everyone tells me everything's OK just to keep me happy but I want to know the truth: Do you think I'm becoming resistant to my meds? Why am I always sick?
What Effect Does Testosterone Supplementation Have on the Prostate?
I'm 50 years old and I just started using testosterone gel. My friends have been telling me to be careful of prostate cancer, and now I'm afraid. What can testosterone use do to a person's prostate?
Knocked Out by the Common Cold: A Multiple-Choice Question
I'm 45 years old and have been HIV positive for five years. I've been taking Atripla (efavirenz/tenofovir/FTC) for about two and a half years, my viral load is undetectable and my CD4 count is in the low 600s. I usually feel great and only get colds and such a couple of times a year, but when I do get sick it knocks me on my butt for several days. Do you think this is a side effect of HIV, my meds, aging -- or none of the above?
More Questions About Other Health Issues & HIV/AIDS: